Jump to content

New And Would Like Some Input Please


LMG
 Share

Recommended Posts

I have had POTS for several months. Prior to that I had migraines (and CFS which was pretty much under control for past 10 yrs) and after taking Zomig (a tryptan) I ended up in the ER and with sudden onset of POTS. I have been in bed for a few months and just now getting up around the house, and to doctors a bit more easily. Blood pressure is ok, heart rate more problematic along with nausea, migraines, fatigue, shakiness, etc.

I have a few questions. First, the migraines are more frequent and worse. Over the counter meds don't help. I am going for an MRI next week. Not sure what that will show but part of the process, I guess. What kind of doctor or clinic should I try to go to for help with the migraines? I am med sensitive as so many of you are. Also, a new emerging pattern is they start at 5 am. I sleep and then as I wake up or turn over, the headache starts and gets worse. Wonder if that is blood flow as I have been in bed all night? I have the bed elevated 5 inches. Maybe that is making it worse?

Have read florinef is not notorious for headaches as side effect and that is what my doctor wants me to take. I have ok blood pressure so wonder if a beta blocker might be better?

Currently taking an SSRI, Klonopin, Potassium and B12 injections along with salt and fluids. I sometimes wonder if the potassium makes the headaches worse but they are kind of random so it is hard to tell.

Any input is welcome as I need to try to get my life back to some degree. Feel like I am getting weaker over time.

Thanks,

Lauren

Link to comment
Share on other sites

Hi Lauren,

I also have ME/CFIDS and POTS. I am at the beginning of my POTS treatment so I can't give you much input. I have been on Florinef for two years (not on it now) and I never noticed any bad side effects. It only worked if I increased my salt and fluids but no headaches. I have tried mestinon but couldn't tolerate that much. Tried metropolol and that one was terrible but I have low blood pressure and I was on too high a dose. The med I am on now is midodrine to increase blood pressure. Early days as you have to ramp up.

I also am being sent for an MRI to check for Chiari Malformation and I have been researching recently that this is best done vertically or weight-bearing rather than lying down.

I hate to mention it since it would require some phone calls to ask if this can be done but since you are doing it anyway, it might be best to do the right kind of MRI. Especially since you have migraines. I don't think they are located everywhere - just thought I would throw this out as Chiari is sometimes misdiagnosed as CFS or POTS. I don't want to add stress but thought I would throw it out there.

http://en.wikipedia.org/wiki/Chiari_malformation

http://www.chiarione.org/chiari.html

http://www.huliq.com/56092/fonar-upright-multiposition-mri-beneficial-evaluating-chiari-malformation

Maybe I will ask the group here what they think of this idea.

Marti

Link to comment
Share on other sites

My migraines are awful and I think they did get worse after an auto accident this summer. And then the meds for migraines seemed to trigger this awful episode. An endocrinologist ordered the MRI and when I asked about looking into neck etc, he said no. So not sure where to go from here.

I can't function with the migraines. All the other POTS symptoms are so difficult and then a two day migraine each week is added misery.

Anyone have any ideas? Wondering if this will improve over time. I was bedridden many years ago with CFS and got out of it and it is hard to be back in this place again. But in reading your stories, I am encouraged that many of you find treatments that help get you back to functioning.

Link to comment
Share on other sites

Hi,

I don't have migraines - just a constant, low dull pain. So maybe my advice isn't great.

I think the MRI for Chiari is more the head/brain than the neck. But it doesn't hurt to do the neck too.

Maybe a diff doctor - a neurologist seems to be a better fit for someone with migraines but I don't have them. or pain mgmt doc?

My endo does do a lot for me but somethings are just best with the right specialty.

Maybe someone will chime in on this thread or the new post about upright MRI.

I also was bedridden and worked my way out of it. And I am a little sad to be going backwards but the nice thing about POTS is that there are some treatments and tests can show you are sick unlike with ME/CFIDS.

Good luck to you.

Marti

Link to comment
Share on other sites

If your migraines are due to lack of blood flow to your brain, the florinef may actually help you by boosting your blood volume. It did cause headaches and hypertension for me unfortunately. Some here have found it to be a great drug, though. Best wishes in getting to the source of your headaches. :(

Link to comment
Share on other sites

Thanks Martiz, yes it hard to have been bedridden and then so great to be up and around for 10 yrs. Still kind of in shock about getting POTS and relapsing back to bed for months.

Thankful- yes I think florinef could work but wonder if it will make me hypertensive and give me headaches too. BP is not low- used to be many yrs ago but now not and as a middle aged person, I don't want to start getting hypertensive. But I guess I could try a low low dose. The doc is very much against betas and I am sure why.

Thanks and hope to hear from others.

Link to comment
Share on other sites

There are head ache specialists, but a neurologist would be your best bet. Getting an MRI is a good start, when you have headaches to rule out more serious reasons for them, but I believe they can be triggered by hypovolemia with POTS or hormones. I had migraines before menopause, but now I have more stiff lower head and neck pain, but I also have kyphosis, too, which exacerbates the problem. Beta blockers work well for regulating heart rate with sinus tachycardia or arrhythmias. It has made a world of difference for me. It took a while to find the right one. I lie flat in bed, but have a firm foam pillow to lie on, and that helps with the discomfort in my head/neck. Welcome to the site....hope your MRI goes well :)

Link to comment
Share on other sites

Sorry you're in this situation. I have had life-long migraines but they definitely got a lot worse with the POTS onset. Personally, florinef gave me horrible headaches the first month I was on it. Stayed on it for 6 months but didn't find it terribly helpful. A lot of people swear by it though.

My POTS neurologist has said repeatedly that he thinks migraines are part of the whole POTS complex of symptoms. He feels that if you can get your headaches under control that may help with the other symptoms and vice versa. I take Relpax for my disabling migraines but try to avoid it as much as possible because for me, the meds seem to aggravate all my other POTS symptoms. (It does take the pain away however.)

I've actually had pretty good luck with Feverfew Head Aid which is a combination supplement designed to help with migraines. Have not had as much success with the other prophylactic migraine meds like higher dose propanalol and neurontin. My neuro has said that the dose of beta blocker which is required to be effective to prevent migraines is usually much higher than most POTS patients can handle.

Welcome to our site. Sorry you have a need to be here.

Link to comment
Share on other sites

I suffer from severe migraines which bcame substantially worse when I developed POTS. My neurologist actually specializes in migraines and autnomic dysfunction so I am lucky and get a two-fer. But, now that I have seen a neuro that is a headache specialist, I truly would recommend finding one in yhour area. It has made all the difference in the world. We had to try a few different drugs, but, we finally found that Depakote (an anti-seizure med that is also prescribed for migraines) is doing the trick. I still a diabled frm my POTS to a large degree, but, at least I am not dealing with my migraines on top of it. In fact, we were able to finlly determine that I was actually suffering from abdominal migraine with headache. It's rare i dults, but, possible. Since starting the Depakote, I only have 1-3 mild migraines a month. I was having 3-4 severe migraines a week with severe involvement of both my upper and lower digestive tract. Finding someone up to date on the latest treatments was a God-send. Here is the physician finder link from the National Headache Foundation:

http://www.headaches.org/physicians?last=&state=All&caq=Yes

Link to comment
Share on other sites

Looking for answers- did you take a low dose beta? MD is thinking 10 mg propanolol. But they say that may not be enough for the migraines.

Ramakentesh- do you think anything you were taking helped get rid of the migraines and come out of relapse?

Thanks everyone. I am at the point where I need to get past my anxiety over betas and florinef and try one or the other or both! Like so many of you, I am sensitive to meds. Some I do ok with, most are a disaster.

Lauren

Link to comment
Share on other sites

I have been told by several doctors that 60 mg propanalol LA is the minimum that they think is effective as a preventative for migraines. Problem is that many with POTS don't tolerate that high of a dose.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...